Jump to content

Ogle, 2013 Guidance for the Discontinuation or Switching of Antidepressant Therapies in Adults.


Altostrata
 Share

Recommended Posts

  • Administrator

A paper by 2 pharmacists. Why are pharmacists more interested in this topic than psychiatrists?

 

J Pharm Pract. 2013 Mar 4. [Epub ahead of print]

Guidance for the Discontinuation or Switching of Antidepressant Therapies in Adults.

Ogle NR, Akkerman SR.

 

Source

 

The University of Kansas Hospital, Kansas City, KS, USA.

 

Abstract at http://www.ncbi.nlm.nih.gov/pubmed/23459282 Full text requested (please post link, if you have it).

 

Antidepressants (ADs) are commonly used for the treatment of various psychological and other medical disorders. Patient response and regimen duration with individual agents varies, necessitating discontinuation (DC) and/or switching between ADs. However, withdrawal symptoms may occur upon DC of the AD, and clinical symptom control may be compromised if the change to a new AD agent is not initiated appropriately. The purpose of this evaluation was to review the available literature and resources to compile documented methods for discontinuing or changing AD regimens in the clinical setting into a single guidance document. The results of this evaluation have yielded both detailed and general recommendations for practitioners to use and consider in discontinuing an AD and making changes between AD agents. The information provided herein is intended to provide useful guidance for clinicians and other health care professionals in their management of patients discontinuing or switching between selected AD agents.

 


From the paper:

....

Discussion

The need for practitioners to DC [discontinue] and/or switch AD regimens occurs frequently in clinical practice due to availability of an agent, lack of or change in response to therapy, tolerance to a specific agent, or treatment success. Most available literature and package insert guidance is general and nonspecific with regard to how such therapy modifications should be made.

 

In discontinuing an AD, the primary goal is the avoidance of the DCS [discontinuation syndrome]. DCS symptoms are more common after at least 5 to 8 weeks of therapy, in patients on higher doses of the AD, in those with compliance issues, and with use of ADs with short half-lives (t1/2) or that exhibit nonlinear pharmacokinetics (like paroxetine). It is important to note however that single factors taken alone may not always indicate the potential for DCS symptoms. This is the case with fluoxetine, which while exhibiting a nonlinear pharmacokinetic profile, has a very low propensity for causing DCS due to its longer half-life.26,28-30 DCS symptoms are usually mild but can become severe and even indistinguishable from the underlying depression. DCS symptoms include dizziness, nausea, vomiting, fatigue, muscle aches or twitches (including myoclonic jerks), chills, anxiety, sensory disturbances (ie, blurred vision and ‘‘electric shock-like’’ sensations), and irritability, which may last for 1 to 2 weeks. Tricyclic antidepressants (TCAs) and MAOIs have unique DCS symptoms. For TCAs, these can include cardiac arrhythmias, sleep disturbances, akathisia, parkinsonism, and somatic distress. Delirium, myoclonic jerks, and insomnia have been reported with MAOIs.28-31

 

Studies have shown that the t1/2 [half-life] of the drug is a more important risk factor for DCS than the rate or time period of DC. Drugs with shorter t1/2 will require a longer taper period than those with longer t1/2.3,28 Some authors propose tapers as long as 6 to 12 months when complete DC of the agent is desired to allow the receptors to adapt and for earlier detection of recurrent depression symptoms.4,32 Additionally, for certain agents (eg, irreversible MAOIs), the pharmacodynamic duration of activity may be equally important to consider and more reflective of the offset of activity than drug t1/2. To prevent withdrawal, it is generally acceptable to reduce the dose by 25% per week until DC of the medication.31 In patients who have had DCS in the past, there is a high likelihood for symptoms to occur again, thus more conservative taper techniques should be employed for this patient group.28 A recent publication recommends a 4-month withdrawal pro- cess for all ADs with dosing decreases of 25% per month or 12.5% every 2 weeks.32 Overall, studies have not determined which method of taper is best.1,2,4

 

Patients should be educated on the risks and symptoms associated with AD withdrawal, as this is a key factor in management. Reassurance should be provided that the presence of DCS symptoms does not mean the patient is addicted to the medication. Mild DCS symptoms are likely to resolve with time. If the patient experiences more moderate to severe DCS symptoms, it is acceptable to increase the dose back to the last tolerated dose, restart the agent or another which is pharmacologically similar, taper at a slower rate, or prescribe medication to manage specific DCS effects (meclizine for dizziness, for example).4,33....

 

Conclusions

The results of this evaluation have yielded both detailed and general recommendations for practitioners to use and consider in discontinuing an AD and making changes between AD agents. Limited evaluative data exist regarding these recommendations and the specific basis for them in the identified tertiary and primary sources to date may vary and/or not be definitive. These results are provided in a concise, single, and relatively complete reference format in Tables 1 and 2. The information contained herein will provide useful guidance for clinicians and other health care professionals in their management of patients discontinuing or switching between selected AD agents.

 

[Table 1 mostly contains half-lives of certain antidepressants and speculations about how they may be discontinued or switched to other drugs.]

 

12_ogle_discontinuation_table2.png

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy